I was admitted to the hospital about a month ago for tachycardia. My heart rate has been very fast and my blood pressure has been either going too far down or up. With the typical low to lower bp sitting, lower still standing, and up lying down. The kicker was that the bp finally was starting to swing up or down to the point that I'd have high bp even when I was sitting. I was lightheaded, I'd fallen from this, I'd have nausa/upset stomach/sweating/ headache at the back of my head/neck pain,shoulder pain. I'd gotten to the point that I could hardly stand still, or would not be able to stand without passing out. I've been in a brain fog state. I have two other auto immune disorders that I was told was contributing to this. A thyroid disorder and MG.
I was told by a cardiologist that I had dysautonomia and an inappropriate sinus tachycardia. I've seen sub catagories here, but when I ask my doctor, they just say that my autonomic system is not working correctly.
I believe you need to have a tilt table test (TTT) to definitively diagnose whether it is POTS, NCS, etc . . . and may need other tests in addition to that. Obviously, in your case the autonomic dysfunction is secondary to your other disorders. The NDRF.org website has information on secondary dysautonomia, I believe, which may be helpful to you. They also have descriptions and definitions of each of the types of dysautonomia.
Sometimes it takes time for the doctors to sort out exactly which form of dysautonomia you have, even when they are good doctors. My diagnosis was only set in stone after an inpatient hospital stay where everything could be observed directly over multiple days round-the-clock.
thank you, Heiferly.
My first cardiologist thought it was NCS, because when I saw him, my blood pressure followed the typical path for NCS along with very fast heart rate.. I was sent to an Cardiac electrophysiologist to have a tilt table and to be put on medications in the hospital. I had an inpatient hospital stay for a week . On the tilt table my bp and heart rate went up and continued to climb for a little bit,, which they thought was odd because I was already on a beta blocker. . I was given midodrine and a beta blocker. When I went back to my first cardiologist, he called it just a cardio dysautonomia and thought that the thymus tumor that ended up attaching itself to my heart some years ago might be the cause of this. I suppose it is hard to say for sure. Can a diag. of secondary dysautonomia be given with out a sub catagory definition?
If your heart rate increased 30 bpm or more or exceeded 120 bpm on head-up tilt, that is usually the standard for a diagnosis of POTS from a TTT. (For example, if your heart rate was 70 BPM when supine, and went up to 110 when tilted upright, that would be an increase of 40 BPM and would thus meet the criterion for POTS.)
However, I believe you can have a general diagnosis of dysautonomia without a sub-category definition. This may be more appropriate in your case because it is secondary?? I really am not sure.
At any rate, midodrine and a beta blocker are pretty much standard fare as far as meds go for treatment of syncope and tachycardia. Have they suggested increasing your salt/water intake and wearing compression stockings as well?
They did suggest those items. However, they really didn't make much difference. . I thought I was stable when I was discharged from the hospital. However, my BP has gone down and I had to have my midodrine dose doubled. Can this illness become stable without continued problems?I was told it might take awhile to get the dose correct. What is the long term prognosis for people with dysautonomia?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.